Alert archive / Iowa / Flash Flood Watches in 2015
Flash Flood Watch 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Aug 18, 2015, 4:06 AM CDT for 13 counties in Iowa. It took effect at Aug 18, 2015, 7:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2015, 4:06 AM CDT (09:06 UTC)
- In effect from
- Aug 18, 2015, 7:00 AM CDT
- Expired
- Aug 18, 2015, 12:55 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
158 WGUS63 KDMX 180906 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 406 AM CDT TUE AUG 18 2015 ...HEAVY RAINFALL IS EXPECTED TODAY OVER NORTHWEST INTO NORTH CENTRAL IOWA... .LOW PRESSURE LIFTING ACROSS IOWA INTO MINNESOTA TODAY WILL INCREASE THUNDERSTORM COVERAGE AND INTENSITY BY LATE THIS MORNING THROUGH THE AFTERNOON. HEAVY RAINFALL IS EXPECTED WITH THE STRONGER STORMS AND MAY LEAD TO FLASH FLOODING. IAZ004>006-015-016-023>025-033>035-044-045-181715- /O.NEW.KDMX.FF.A.0007.150818T1200Z-150819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...DENISON...CARROLL 406 AM CDT TUE AUG 18 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE FOLLOWING IN CENTRAL ...IOWA...WEBSTER. IN NORTH CENTRAL IOWA...HANCOCK...HUMBOLDT...KOSSUTH...WINNEBAGO AND WRIGHT. IN NORTHWEST IOWA...EMMET...PALO ALTO AND POCAHONTAS. IN WEST CENTRAL IOWA...CALHOUN...CARROLL...CRAWFORD AND SAC. * FROM 7 AM CDT THIS MORNING THROUGH THIS EVENING * THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL IOWA BY LATE MORNING AND PERSIST THROUGH THE AFTERNOON. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS AND WILL FALL OVER NORTHWEST IOWA WHERE RECENT HEAVY RAINFALL HAD OCCURRED. * THE EXPECTATION OF ADDITIONAL HEAVY RAINFALL TODAY COULD LEAD TO FLASH FLOODING FROM RAPID RISES ON SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FAB
2 follow-up statements
641 WGUS63 KDMX 181628 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 1128 AM CDT TUE AUG 18 2015 ...MODERATE RAIN THROUGH THE EARLY AFTERNOON... .THE THREAT FOR FLASH FLOODING IS DIMINISHING HOWEVER MODERATE RAINFALL CONTINUES TO FALL OVER AREAS THAT RECENTLY RECEIVED HEAVY RAIN. IAZ004>006-015-016-023>025-033>035-044-045-190000- /O.CON.KDMX.FF.A.0007.000000T0000Z-150819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...DENISON...CARROLL 1128 AM CDT TUE AUG 18 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE FOLLOWING IN CENTRAL ... IOWA...WEBSTER. IN NORTH CENTRAL IOWA...HANCOCK...HUMBOLDT... KOSSUTH...WINNEBAGO AND WRIGHT. IN NORTHWEST IOWA...EMMET... PALO ALTO AND POCAHONTAS. IN WEST CENTRAL IOWA...CALHOUN... CARROLL...CRAWFORD AND SAC. * UNTIL 7 PM CDT THIS EVENING * WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED TO SCATTERED THIS AFTERNOON WITH THE THREAT FOR HEAVY RAINFALL DIMINISHING THROUGH THAT TIME. * ANY ADDITIONAL HEAVY RAINFALL TODAY COULD LEAD TO FLASH FLOODING FROM RAPID RISES ON SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
896 WGUS63 KDMX 181755 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT TUE AUG 18 2015 ...HEAVY RAIN THREAT HAS ENDED... IAZ004>006-015-016-023>025-033>035-044-045-181900- /O.CAN.KDMX.FF.A.0007.000000T0000Z-150819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE... SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY... FORT DODGE...DENISON...CARROLL 1255 PM CDT TUE AUG 18 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON...HOWEVER THE THREAT FOR HEAVY RAINFALL HAS ENDED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 11:48 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 17, 11:48 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT MON AUG 17 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 333 PM CDT MON AUG 17 2015 A VIGOROUS PV ANOMALY THAT HAS BEEN MOVING ACROSS SOUTHEAST NEBRASKA TODAY HAS WEAKENED A BIT AND SHIFTED SLIGHTLY SOUTH. THE PRECIPITATION ACROSS NORTHERN IOWA HAS BEEN SLOWLY DIMINISHING THROUGHOUT THE DAY WITH THE FOCUS MORE OVER SOUTHEAST IOWA WHERE THE REGION OF GREATER INSTABILITY EXISTS AND AHEAD OF AN OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION. THERE IS THE POTENTIAL FOR AN ISOLATED SEVERE STORM ACROSS THE SOUTHEAST THROUGH EARLY EVENING AND THE POTENTIAL FOR A FEW LANDSPOUT FUNNELS DOES EXIST GIVEN THE STAGNANT BOUNDARY AND GOOD LOW LEVEL CAPES. THE OTHER AREA OF PRECIPITATION IS FOCUSED OVER SOUTHWEST IA AHEAD OF THE PV ANOMALY. THIS AREA HAS BEEN HAVING DIFFICULTY SUSTAINING THIS AFTERNOON AS THE UPPER DYNAMICS DECREASE. HAVE TRENDED DRIER ACROSS THE NORTH FOR THROUGH THE EVENING WITH THE FOCUS REMAINING OVER SOUTHERN IOWA. THE NEXT STRONG SHORTWAVE WILL BE MOVING INTO SOUTH DAKOTA AND NEBRASKA AND SPREADING QG FORCING INTO WESTERN IOWA LATE. MUCH OF THE NIGHT WILL BE DEVOID OF A LOW LEVEL JET OR MOISTURE ADVECTION UNTIL LATE. THE LOW LEVEL JET WILL INCREASE LATE AS THE UPPER SYSTEM APPROACHES AND THIS WILL BRING ANOTHER PUSH OF GOOD MOISTURE ADVECTION LIFTING INTO WESTERN IOWA BY 12Z. THIS WILL BRING INCREASING SHOWER AND THUNDERSTORMS CHANCES MAINLY OVER WESTERN IOWA. NO SEVERE WEATHER OR HEAVY RAIN FALL IS EXPECTED WITH THIS ACTIVITY. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 333 PM CDT MON AUG 17 2015 UPPER LEVEL WAVE CURRENTLY DIGGING INTO THE NORTHERN ROCKIES TO CONTINUE TO DEEPEN AS IT PUSHES SOUTHEAST INTO SC SD BY MID-DAY TUESDAY. AN ASSOCIATED SURFACE LOW BEGINNING TO DEVELOP IN ERN CO WILL LIFT ENE TONIGHT INTO TUESDAY...AND BE CENTERED ACROSS NW IOWA BY LATE TUESDAY AFTERNOON BEFORE LIFTING INTO MN TUESDAY NIGHT. STRONG THETA-E ADVECTION WITH A WEAK WARM FRONT LIFTING NORTH THROUGH THE STATE...SHOULD ALLOW FOR CONVECTION TO BE ONGOING/OVERSPREAD MUCH OF THE NORTHERN CWA TUESDAY MORNING. STRONGER VORT MAX ALOFT TO ROTATE AROUND THE UPPER LOW AND THROUGH THE CWA LATER TUESDAY TO KICK OFF ANOTHER ROUND OF STORMS IN THE AFTERNOON ACROSS THE WESTERN CWA TUESDAY AFTERNOON WITH A LINE OF STORMS EXPECTED TO MOVE EASTWARD ACROSS THE CWA LATE TUESDAY AFTERNOON INTO EARLY EVENING. ADDITIONAL DEVELOPMENT POSSIBLE INTO THE TUESDAY EVENING AS THE COLD FRONT FINALLY MAKES ITS WAY THROUGH THE CWA AS WELL...WITH LOW STRATUS EXPECTED TO FILL IN BEHIND THE FRONT. AMOUNT OF SURFACE HEATING IS QUESTIONABLE GIVEN THE CLOUD COVER AND PRECIP POSSIBLE THROUGH THE DAY...HOWEVER STILL EXPECTING MUCAPE OF AROUND 1500-2000 J/KG BY TUESDAY AFTERNOON WITH DECENT SHEAR. DEEP LAYER SHEAR MARGINAL FOR SUPERCELLS...SO EXPECTING MORE OF A MULTICELLULAR EVENT. STORM MOTIONS MAY BE PROGRESSIVE ENOUGH TO WARRANT HEAVY RAIN ISSUES...HOWEVER WITH A FEW ROUNDS OF STORMS POSSIBLE AND PWAT VALUES IN THE 1.5 TO 2 INCH RANGE AND HIGHER WARM CLOUD DEPTHS HEAVY RAIN STILL A THREAT. THIS IS ESPECIALLY TRUE WITH SOME OF THE HEAVIER RAINFALL POSSIBLE OVER THE SAME AREA THAT HAS ALREADY HAD 5+ INCHES OF RAIN OVER THE PAST 24 HOURS. THEREFORE AN ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE WITH SOME SATURATED SOILS AND HIGH RAINFALL RATES EXPECTED. MUCH OF THE GUIDANCE ACROSS THE CWA IS STILL IN THE 2.5 TO 3.5 INCH RANGE FOR 3 HOUR FLASH FLOOD GUIDANCE OTHER THAN THE ISOLATED AREA THAT RECEIVED THE HEAVY RAIN PREVIOUSLY. THEREFORE WILL REFRAIN FROM ISSUING A HYDRO WATCH AT THIS TIME...BUT WILL NEED TO MONITOR FOR A POSSIBLE HYDRO WATCH WITH SUBSEQUENT SHIFTS. OTHERWISE STRONG COLD FRONT TO MOVE THROUGH WITH THE SYSTEM TUESDAY NIGHT...WITH MUCH COOLER AIR IN PLACE FOR WEDNESDAY WITH H85 TEMPS DROPPING TO AROUND +5C BEHIND THE FRONT. CLOUD COVER POSSIBLE INTO WEDNESDAY ESPECIALLY A CU FIELD INTO THE AFTERNOON HOURS WITH DEF ZONE MOISTURE AND WEAK LOW LEVEL INSTABILITY SHOWERS POSSIBLE WEDNESDAY ACROSS THE NORTH. THEREFORE WITH CAA...PRECIP AND CLOUD COVER TEMPS WILL HAVE TROUBLE WARMING TOO MUCH. THEREFORE HAVE HIGHS ONLY IN THE LOW 60S NORTH...WITH AREAS THAT COULD SEE A FEW MORE PEEKS OF SUN WARMING TO AROUND 70 ACROSS THE SOUTH. HIGH PRESSURE TO BUILD INTO THE AREA FOR THURSDAY WITH DRY CONDITIONS...AND FAIRLY DECENT RECOVERY IN TEMPS INTO FRIDAY AND SATURDAY AS SOUTHERLY FLOW INCREASES AHEAD OF THE NEXT UPPER WAVE TO DIG INTO THE CENTRAL US THIS WEEKEND. THIS WILL BRING CHANCES FOR PRECIPITATION MAINLY SATURDAY INTO SATURDAY NIGHT...WITH A LARGE AREA OF HIGH PRESSURE EXPECTED TO BUILD INTO THE WESTERN AND CENTRAL US BENEATH A LARGE WESTERN US RIDGE FOR EARLY NEXT WEEK. TEMPERATURES LOOK MORE SEASONAL FOR THE WEEKEND INTO NEXT WEEK. && .AVIATION...18/06Z ISSUED AT 1147 PM CDT MON AUG 17 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WEST- CENTRAL IOWA DURING THE OVERNIGHT HOURS AND SPREAD EAST-NORTHEAST LIKELY AFFECTING FOD/MCW/DSM PRIOR TO NEXT TAF UPDATE. CIGS WILL CONTINUE TO BOUNCE FROM IFR TO MVFR TO VFR DEPENDING ON IF SITE RECEIVES RAIN...BUT HIGHER CONFIDENCE IN EXTENDED TIME FRAME OF MVFR CIGS/VIS AND KEPT MENTION AS RAIN LOOKS TO SPREAD OVER MUCH OF CENTRAL IOWA TOWARDS 12Z-14Z TUESDAY. THE MORE WIDESPREAD AND HEAVIER RAIN BY MIDDAY INTO THE AFTERNOON WILL BRING THE BEST POTENTIAL FOR IFR VIS AND CIGS. WINDS INCREASE AND SHIFT WEST- NORTHWEST TUESDAY EVENING BEHIND THE COLD FRONT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...PODRAZIK
Hazardous weather outlook, Aug 17, 11:49 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1149 PM CDT MON AUG 17 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190500- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1149 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY INTO TUESDAY EVENING. SOME STORMS MAY BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. PERIODS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE. THIS COULD LEAD TO AN ISOLATED FLASH FLOOD THREAT. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT INTO SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO TUESDAY EVENING.
In the hours before
Special weather statement, Aug 18, 12:36 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1236 AM CDT TUE AUG 18 2015 IAZ027-038-039-180630- BLACK HAWK IA-BUTLER IA-GRUNDY IA- 1236 AM CDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM IS MOVING THROUGH PARKERSBURG... AT 1235 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PARKERSBURG...OR 13 MILES SOUTH OF ALLISON...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CEDAR FALLS...HUDSON...PARKERSBURG...REINBECK...DIKE...UNI-DOME AND MCLEOD CENTER...NEW HARTFORD AND STOUT. LAT...LON 4253 9288 4263 9278 4251 9241 4230 9257 TIME...MOT...LOC 0535Z 305DEG 16KT 4256 9276 BOKSA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:36 AM CDT | Special Weather Statement | DMX | Grundy | 54 min |
Nearby
Flash Flood Watches in Iowa, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.